Hail, Donley
- When
- May 30, 2:58 PM CST to 3:00 PM CST
- Where
- Donley County, 6.93 mi S of Hedley
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 34.770, -100.660
Severe thunderstorms produced large hail across the southeastern and eastern Texas Panhandle during the late afternoon and evening hours. There was no damage reported and there were no reports of injuries or fatalities.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms produced large hail across the southeastern and eastern Texas Panhandle during the late afternoon and evening hours. There was no damage reported and there were no reports of injuries or fatalities.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 30, 12:56 PM CST, 2 hours 2 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 156 PM CDT WED MAY 30 2012 .MESOSCALE UPDATE... WATER VAPOR IMAGERY AND WIND PROFILER DATA FROM PLATTEVILLE...COLORADO INDICATE A SHORTWAVE TROUGH BEGINNING TO APPROACH EASTERN COLORADO AND WESTERN KANSAS. THIS IS THE UPPER- LEVEL DISTURBANCE THAT IS EXPECTED TO TRIGGER THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING ACROSS THE PANHANDLES. AT THE SURFACE...AN AREA OF LOW PRESSURE WAS ANALYZED JUST EAST OF PLAINVIEW. STRETCHED IN A GENERAL NORTHEAST DIRECTION FROM THE SURFACE LOW...A PSEUDO WARM FRONT WAS LOCATED FROM NEAR PLAINVIEW TO PAMPA TO CANADIAN. 60-DEGREE DEW POINTS WERE GENERALLY ANALYZED EAST OF A LINE FROM GUYMON TO FRITCH TO MEMPHIS. LOW CLOUDS THAT DEVELOPED THIS MORNING ARE BEGINNING TO ERODE...ALLOWING TEMPERATURES TO WARM INTO THE UPPER 70S TO LOWER 90S. DUE TO STRONG INSOLATION...VISIBLE SATELLITE IMAGERY INDICATES A CUMULUS FIELD HAS DEVELOPED ACROSS THE SOUTHEAST TEXAS PANHANDLE. HOWEVER...NORTH-TO-SOUTH ORIENTED CLOUD STREETS JUST EAST OF THIS CUMULUS FIELD INDICATE CAPPING IS STILL PRESENT. STILL...WITH A LITTLE MORE HEATING AND MOISTURE ADVECTION...CAPPING AND CONVECTIVE INHIBITION WILL BE ERODED...ALLOWING FOR THE INITIATION OF DEEP...MOIST CONVECTION AS THE AFOREMENTIONED UPPER FORCING FOR ASCENT ARRIVES LATER THIS AFTERNOON. /LOCATION/ SEVERE STORMS WILL BE POSSIBLE EAST OF A LINE FROM GUYMON TO AMARILLO. THE HIGHEST THREAT AREA FOR SEVERE WEATHER WILL BE EAST OF A LINE FROM LIBERAL...KANSAS TO CLARENDON. THINK STORMS WILL INITIATE ACROSS THE SOUTHEAST TEXAS PANHANDLE AND ALSO THE CENTRAL OKLAHOMA PANHANDLE/NORTHERN TEXAS PANHANDLE AREAS AFTER 330 PM. /TIMING/ BELIEVE THE THREAT OF SEVERE WEATHER WILL INCREASE AFTER 330 PM AND SHOULD END BY 10 PM AS STORMS MOVE OUT OF THE FORECAST AREA. /STORM HAZARDS/ COMBINATION OF BUOYANCY AND SHEAR ARGUE FOR SUPERCELL STRUCTURES WITH MOST OF THE CONVECTION THAT DEVELOPS. STILL THINK VERY LARGE HAIL AND DAMAGING WIND GUSTS ARE THE MAIN CONCERNS. VERY LARGE HAIL...POTENTIALLY UP TO GRAPEFRUIT SIZE IN THE MOST SEVERE SUPERCELL...IS POSSIBLE WITH 0-6 KM BULK SHEAR VALUES UP TO 50 KT...NEARLY DRY ADIABATIC MID-LEVEL LAPSE RATES...AND UP TO 1200 J/KG OF CAPE IN THE -10 TO -30 C LAYER. WE ARE ALSO BECOMING MORE CONCERNED ABOUT DAMAGING WIND GUSTS DUE TO DRY ADIABATIC LOW-LEVEL LAPSE RATES...VERY DRY MID-LEVEL AIR...DOWNDRAFT CAPE VALUES UP TO 2000 J/KG...AND SURFACE-600 MB THETA-E DIFFERENCES UP TO 30 K. THESE FACTORS...COMBINED WITH SIGNIFICANT WATER LOADING POTENTIAL...INCREASE THE POSSIBILITY OF HYBRID MICROBURSTS PRODUCING WIND GUSTS UP TO 90 MPH IN THE MOST SEVERE SUPERCELL. CANNOT COMPLETELY RULE OUT AN ISOLATED TORNADO...ESPECIALLY BETWEEN 7 PM AND 10 PM EAST OF A LINE FROM BEAVER TO CLARENDON AS THE LOW-LEVEL FLOW STRENGTHENS. HOWEVER...WEAK 0-1 KM SHEAR...LITTLE TO NO BUOYANCY IN THE 0-3 KM LAYER...AND RELATIVELY HIGH CLOUD BASES WILL TEND TO LIMIT THE THREAT FOR TORNADOES. STILL...ANY STORM THAT TAKES A DEVIANT STORM MOTION OR ATTACHES TO A BOUNDARY WILL HAVE THE POTENTIAL TO PRODUCE A BRIEF SPIN UP. JACKSON && .PREV DISCUSSION... /ISSUED 1251 PM CDT WED MAY 30 2012/ AVIATION... FOR THE 18Z TAFS...VFR CONDITIONS ARE EXPECTED THROUGH 08-10Z AT ALL TAF SITES. HAVE MODERATE TO HIGH CONFIDENCE THAT MVFR...POSSIBLY OCCASIONAL IFR CIGS...WILL DEVELOP AT KAMA AFTER 10Z...KDHT BETWEEN 09-15Z...AND KGUY 08Z-13Z. HAVE LOW CONFIDENCE ON TIMING HOW LONG THE LOW CIGS WILL LAST. NNE WINDS WILL BECOME GUSTY AT ALL TAF SITES 08-10Z. NOT EXPECTING AWW CRITERIA TO BE MET AT KAMA. HAVE SOME CONCERN THAT TSRA COULD IMPACT ANY TAF SITE 21-03Z...BUT THINK THE HIGHEST CHANCES WILL REMAIN EAST OF THE TERMINALS. SINCE CONFIDENCE IS SO LOW THAT ANY TAF SITE WILL BE DIRECTLY IMPACTED...CONTINUED TO KEEP VCTS/TSRA MENTION OUT OF THE TAFS. JACKSON PREV DISCUSSION... /ISSUED 913 AM CDT WED MAY 30 2012/ UPDATE... INCREASED SKY COVER SOMEWHAT FOR THIS MORNING BASED ON SATELLITE IMAGERY AND CURRENT OBSERVATIONS. REMAINING ELEMENTS OF FCST PCKG ARE FINE AT THIS TIME. ANDRADE PREV DISCUSSION... /ISSUED 652 AM CDT WED MAY 30 2012/ AVIATION... 12Z TAFS...LOW CIGS HAVE DEVELOPED THIS MORNING WITHIN A MOIST LOW- LEVEL UPSLOPE FLOW AROUND A SURFACE LOW SOUTH OF THE AREA. LIFR TO IFR CIGS EXPECTED AT KAMA THROUGH 15Z BEFORE LOW CLOUDS MIX OUT. IFR TO MVFR CIGS ARE EXPECTED AT KGUY THROUGH 15Z WITH MVFR CIGS POSSIBLY LINGERING THROUGH 17Z BEFORE LIFTING AND SCATTERING OUT. BELIEVE THE LOW CLOUDS WILL REMAIN EAST OF KDHT SO HAVE MAINTAINED A VFR FORECAST THIS MORNING WITH JUST MENTION OF SOME SCT LOW CLOUDS. VFR CONDITIONS ARE THEN EXPECTED AT ALL TERMINALS THIS AFTERNOON AND EVENING OUTSIDE OF ANY POSSIBLE THUNDERSTORMS. HAVE KEPT THUNDERSTORM MENTION OUT OF THE TAFS FOR NOW AS THE GREATER CHANCES ARE EXPECTED TO REMAIN EAST OF THE TERMINALS. KGUY STANDS THE RELATIVELY HIGHER CHANCES OF SEEING A THUNDERSTORM OF ALL THE TERMINALS...BUT STILL CONFIDENCE IS TOO LOW TO MENTION ATTM. IF STORMS DO IMPACT THE TERMINALS...THEY COULD BE STRONG TO SEVERE. MAIN WINDOW FOR THUNDERSTORMS WILL BE 21-03Z AND ALSO CANNOT RULE OUT AN ISOLATED STORM NEAR KDHT AND KAMA DURING THIS TIMEFRAME...BUT AGAIN CHANCES OF THE TERMINALS BEING IMPACTED ARE TOO LOW TO MENTION. THE MAIN COLD FRONT WILL MOVE THROUGH AFTER 06Z TONIGHT...AND LOW CLOUDS MAY RETURN AS LOW-LEVEL MOISTURE INCREASES BEHIND THE FRONT. WILL CARRY MVFR CIGS AT ALL THREE TERMINALS STARTING 08-09Z BUT CIGS COULD POSSIBLY BE IN THE IFR RANGE. NORTHEAST WINDS WILL INCREASE AS WELL...PARTICULARLY AT KGUY AND KDHT WITH GUSTS OVER 20 KTS LIKELY. KB PREV DISCUSSION... /ISSUED 330 AM CDT WED MAY 30 2012/ DISCUSSION... WILL CONTINUE WITH SAME THEME FROM EARLIER FORECAST...WITH POTENTIAL FOR SEVERE THUNDERSTORMS ACROSS MAINLY EASTERN AND CENTRAL SECTIONS THIS AFTERNOON AND THIS EVENING. HAVE LOWERED POPS THIS MORNING TO SLIGHT CHANCE...THINKING THAT SUPPORT WILL NOT BE IN PLACE BEFORE 18Z. HAVE INCREASED POPS THIS AFTERNOON AND HAVE SPREAD WESTWARD A BIT. VERY MOIST LOW LEVELS WILL CAUSE A SUBSTANTIAL INCREASE IN INSTABILITY AND ENOUGH SHEAR WILL EXIST TO SUPPORT STRONG TO SEVERE THUNDERSTORMS...MAINLY IN THE EASTERN HALF OF THE FORECAST AREA. MODERATELY STRONG NORTHWEST FLOW TONIGHT WILL INDUCE FAIRLY STRONG MOIST EASTERLY FLOW...FROM THE SURFACE TO ABOVE 850 MB...SUPPORTING THUNDERSTORMS AFTER DARK. HAVE RETAINED POP STRUCTURE FOR TONIGHT FROM PREVIOUS FORECAST. THURSDAY AND THURSDAY NIGHT SHOULD BE DRY...AS POST-FRONTAL AIRMASS SHOULD BE MORE STABLE. HAVE INTRODUCED SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS ACROSS NORTHWEST SECTIONS ON FRIDAY...AS A VORTICITY MAXIMUM AT 700 MB IS EXPECTED TO MOVE IN FROM THE NORTHWEST...TRAVERSING INSTABILITY AXIS. LOW POPS RETAINED ALL SECTIONS FRIDAY NIGHT AS NORTHWEST FLOW ALOFT CONTINUES. LOW POPS KEPT ACROSS EASTERN 3/4 OF FORECAST AREA SATURDAY AND SATURDAY NIGHT...WITH REMAINDER OF FORECAST DRY. 03 COCKRELL FIRE WEATHER... ALTHOUGH RELATIVE HUMIDITY VALUES FALL BELOW 20 PERCENT TODAY ACROSS THE SOUTHWEST HALF OF THE FORECAST AREA...WINDS ARE NOT EXPECTED TO BE STRONG. RELATIVE HUMIDITY VALUES WILL BE HIGHER THURSDAY THROUGH SATURDAY...PRECLUDING ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS. RELATIVE HUMIDITY VALUES ARE EXPECTED TO FALL BELOW 20 PERCENT ACROSS MUCH OF THE AREA ON SUNDAY ...MONDAY AND TUESDAY... BUT STRONG WINDS ARE NOT EXPECTED. 03 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && JJ/EA
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 349 PM CDT WED MAY 30 2012 OKZ001>003-TXZ001>020-310900- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 349 PM CDT WED MAY 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE POSSIBLE ACROSS MOST OF THE PANHANDLES THIS AFTERNOON... AND ACROSS ALL OF THE PANHANDLES TONIGHT. SOME OF THE STORMS THIS AFTERNOON AND THIS EVENING MAY BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY HAZARDS. WHILE SOME POTENTIAL FOR SEVERE WEATHER WILL EXIST ACROSS ALL OF THE PANHANDLES...THE GREATEST SEVERE WEATHER THREAT WILL BE FOCUSED ACROSS EASTERN AND CENTRAL SECTIONS...EAST OF A LINE FROM STURGIS TO STRATFORD...TO LAKE MEREDITH...TO SOUTH OF CLAUDE. IN THIS AREA...VERY LARGE HAIL TO THE SIZE OF BASEBALLS WILL BE POSSIBLE ALONG WITH DAMAGING WINDS UP TO 70 MPH...AND AN ISOLATED TORNADO CANNOT BE RULED OUT. A TORNADO WATCH IS IN EFFECT FOR THE EASTERN TEXAS PANHANDLE UNTIL 9 PM CDT THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORM CHANCES WILL RETURN TO THE NORTHWEST PART OF THE COMBINED PANHANDLES FRIDAY AFTERNOON...AND ACROSS ALL SECTIONS FRIDAY NIGHT. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL BUT THE FAR WESTERN PANHANDLES SATURDAY AND SATURDAY NIGHT. SOME OF THESE STORMS COULD BE STRONG TO MARGINALLY SEVERE...WITH HAIL AND GUSTY WINDS BEING THE MAIN CONCERNS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY ACROSS MAINLY THE EASTERN HALF OF THE PANHANDLES THIS AFTERNOON AND TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 327 PM CDT WED MAY 30 2012 TXZ019-020-302100- DONLEY TX-COLLINGSWORTH TX- 327 PM CDT WED MAY 30 2012 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 400 PM CDT FOR COLLINGSWORTH AND DONLEY COUNTIES. AT 324 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF HEDLEY...OR ABOUT 12 MILES SOUTHEAST OF CLARENDON...MOVING NORTHEAST AT 35 MPH. LOCATIONS NEAR HEDLEY...QUAIL...AND WELLINGTON MAY BE IMPACTED BY THIS STORM. HAIL UP TO THE SIZE OF NICKELS AND WINDS AROUND 50 MPH ARE POSSIBLE. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. JACKSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 342 PM CDT WED MAY 30 2012 TXZ009-014-302115- GRAY TX-ROBERTS TX- 342 PM CDT WED MAY 30 2012 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 415 PM CDT FOR ROBERTS AND GRAY COUNTIES. AT 338 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM 12 MILES SOUTHWEST OF CODMAN...OR ABOUT 7 MILES SOUTHEAST OF PAMPA...MOVING NORTHEAST AT 30 MPH. LOCATIONS NEAR LEFORS AND MIAMI MAY BE IMPACTED BY THIS STORM. HAIL UP TO THE SIZE OF NICKELS AND WINDS AROUND 50 MPH ARE POSSIBLE. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. JACKSON
The Amarillo radar (KAMA), 109 km away, was scanning. The volume nearest the first event began at 20:57 UTC.
14 hail. Local standard time, as filed.
The hail was reported at Farm to Market Road 291 and Interstate 40.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383916, 383917, 383918, 383919, 383920, 383921, 383929, 383922, 383923, 383924, 383925, 383928, 383926, 383927.